Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 28, NWS Las Vegas, NV

July 27, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 27, 2013, 2:14 PM MST for Mohave County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2013, 2:14 PM MST (21:14 UTC)
Expired
Jul 27, 2013, 2:45 PM MST
In force
31 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 122 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WUUS55 KVEF 272114
SVRVEF
AZC015-272145-
/O.NEW.KVEF.SV.W.0028.130727T2114Z-130727T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
214 PM MST SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 245 PM MST.

* AT 213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL MOHAVE COUNTY...OR 52 MILES NORTH OF KINGMAN...AND WAS
  MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.

&&

LAT...LON 3609 11348 3588 11338 3579 11374 3595 11382
TIME...MOT...LOC 2115Z 248DEG 13KT 3590 11368

$$

WOLCOTT
1 follow-up statement
426 
WWUS55 KVEF 272143
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
243 PM MST SAT JUL 27 2013

AZC015-272152-
/O.EXP.KVEF.SV.W.0028.000000T0000Z-130727T2145Z/
MOHAVE AZ-
243 PM MST SAT JUL 27 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 245 PM MST...

THE STRONG THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND 
THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. 
TRAVELERS AND PEOPLE ENJOYING OUTDOOR RECREATION SHOULD BE AWARE OF 
THE POTENTIAL FOR GUSTY WINDS...LIGHTNING...AND HEAVY RAIN IN THE 
AREA.

LAT...LON 3609 11348 3588 11338 3579 11374 3595 11382
TIME...MOT...LOC 2142Z 248DEG 13KT 3594 11357

$$

WOLCOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:50 PM MST, 24 minutes earlier.

Area forecast discussion, Jul 27, 1:50 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
150 PM PDT SAT JUL 27 2013

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH SUNDAY...MAINLY OVER
THE EASTERN PORTION OF THE AREA. A DRYING TREND WILL THEN ALLOW
THUNDERSTORMS TO BE REMOVED FROM THE FORECAST THROUGH THE REMAINDER
OF NEXT WEEK. TEMPERATURES WILL BE A LITTLE BELOW NORMAL INTO MONDAY
THEN NEAR TO SLIGHTLY ABOVE NORMAL FOR THE REST OF THE WEEK.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...GENERAL INSTABILITY
ACROSS THE AREA ALONG WITH THE VERY PLENTIFUL MOISTURE...PWAT VALUES
ABOVE 1.5 INCHES CWA WIDE...AND VARIOUS LOW/MID LEVEL BOUNDARIES
WILL CONTINUE TO PRODUCE ISOLATED/SCATTERED THUNDERSTORMS ACROSS
MUCH OF THE REGION THROUGH THIS EVENING AND OVERNIGHT. AT THE SAME
TIME...WATER VAPOR SAT IMAGE SHOWING THAT DRYING IS BEGINNING TO
MOVE IN FROM THE WEST AS A WEAK UPPER LOW OFF THE CENTRAL CALIFORNIA
COAST SLOWLY BEGINS TO MOVE EAST. THIS LOW...HELPED BY A GENERAL
TROUGH FORMING ALONG THE WEST COAST...WILL BRING FURTHER DRYING TO
THE AREA ON MONDAY...RESULTING IN THUNDERSTORMS ENDING OVER THE CWA
BY MONDAY NIGHT.

HOWEVER FOR SUNDAY...AS THE DRYING BEGINS TO PUSH INTO THE CWA FROM
THE WEST...THUNDERSTORMS/SHOWERS SHOULD BE CONFINED TO MAINLY
CENTRAL NYE...LINCOLN...CLARK AND MOHAVE COUNTIES. PWAT VALUES WILL
STILL BE WELL OVER AN INCH...DECENT CAPE VALUES AND CONTINUED
NEGATIVE LI...ALL POINT TO ISOLATED/SCATTERED THUNDERSTORMS IN THIS
AREA ONCE AGAIN ON SUNDAY. THIS WILL ONCE AGAIN PRODUCE LOCALLY
HEAVY SHOWERS WITH ISOLATED FLOOD PROBLEMS...BUT AREAL EXTENT DOES
NOT APPEAR TO WARRANT A FLASH FLOOD WATCH AT THIS TIME. AS MENTIONED
FURTHER DRYING ON MONDAY SHOULD LIMIT THUNDERSTORMS ON MONDAY TO A
SLIGHT CHANCE OVER MAINLY NORTHERN MOHAVE/NORTHERN LINCOLN COUNTIES.

TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL BOTH SUNDAY AND
MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY...THE LATEST MODEL DATA
CONTINUES TO SUPPORT THE CURRENT MEDIUM RANGE OUTLOOK WITH A DRYING
AND WARMING TREND. THE 12Z GFS BRINGS A PUSH OF MONSOON MOISTURE TO
THE FAR SOUTHEAST CWA ON WEDNESDAY WITH THE ONE INCH PWAT LINE
EXTENDING INTO FAR SOUTHERN MOHAVE COUNTY. FORECASTED INSTABILITY
REMAINS EAST OF THE AREA HOWEVER AND THE RESULTANT AFFECT WOULD
LIKELY BE A SMALL INCREASE IN SURFACE MOISTURE AND SCT MID TO HIGH
CLOUDS. THE SAME HOLDS TRUE FOR THURSDAY AND FRIDAY. KEPT THE
FORECAST DRY THROUGH THE PERIOD BASED ON FORECASTED STABLE
CONDITIONS OVER THE CWA AND THE LACK OF DEEP LAYER MOISTURE.
ALSO..THE STEERING FLOW IS UNFAVORABLE AND WILL LIKELY KEEP
THUNDERSTORM GENERATED OUTFLOW MOVING AWAY FROM THE AREA. LITTLE
CHANGE WAS NEEDED TO THE OVERALL INHERITED FORECAST.
&&

.AVIATION...FOR MCCARRAN...SHOWERS AND THUNDERSTORMS WILL CONTINUE
IN AND AROUND THE VALLEY THROUGH THE AFTERNOON INCLUDING ISOLATED TO
SCATTERED STORMS IN ALL APPROACH CORRIDORS. THE OVERALL MOVEMENT OF
STORMS TODAY SHOULD TURN THE GENERAL SURFACE FLOW WEST TO SOUTHWEST
HOWEVER...WINDS COULD BE LIGHT UNDER 8KTS AWAY FROM ANY STORM
INFLUENCE OR ERRATIC AND GUSTY FROM MULTIPLE DIRECTIONS WHEN
ASSOCIATED WITH STORM OUTFLOW. IMPROVING CONDITIONS AFTER 03Z THIS
EVENING INCLUDING SCT-BKN CLOUDS AOA 14K FT WITH WINDS DECREASING TO
UNDER 10KTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED AREAWIDE
TODAY...WITH WINDS GENERALLY OUT OF THE SOUTH AROUND 10KTS OUTSIDE
OF THUNDERSTORM ACTIVITY. CIGS WILL VARY BUT COULD BE 6K FEET OR
LOWER IN STORMS ALONG WITH BRIEF VISIBILITY REDUCTIONS IN HEAVY RAIN
SHOWERS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 27, 4:02 AM MST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
402 AM PDT SAT JUL 27 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-280215-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
402 AM PDT SAT JUL 27 2013 /402 AM MST SAT JUL 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS
EVENING OVER MUCH OF THE REGION. LOCALLY HEAVY RAIN REMAINS THE
PRIMARY THREAT DUE TO THE SLOW MOVEMENT OF ANT STORM. FLASH FLOODING
AND DEBRIS FLOWS CAN OCCUR QUICKLY IN RECENT BURN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER AIR WILL BEGIN TO WORK INTO THE AREA SUNDAY WITH SHOWERS AND
THUNDERSTORMS MAINLY CONFINED TO THE NORTHERN HALF OF THE AREA
SUNDAY AND MONDAY. FLASH FLOODING WILL STILL BE THE PRIMARY THREAT
WITH ANY STORM. BY TUESDAY...ENOUGH DRY AIR WILL BE OVER THE AREA TO
LIMIT ANY THUNDERSTORMS MAINLY CENTRAL AND NORTHERN NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANDY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:28 PM MSTAreal Flood AdvisoryVEFMohave5 hr
Jul 27, 1:49 AM MSTFlash Flood WarningVEFMohave116 min
Jul 27, 11:44 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 27, 12:44 PM MSTFlash Flood WarningVEFMohave2 hr
Jul 27, 1:37 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 27, 2:01 PM MSTAreal Flood AdvisoryVEFMohave89 min
Jul 27, 4:30 PM MSTFlash Flood WarningVEFMohave4 hr
Jul 27, 4:39 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 27, 4:52 PM MSTFlash Flood WarningVEFMohave113 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.